Pennsylvania, 2006

Flash Flooding in Pennsylvania, November 16, 2006

November 16, 2006 · NWS PHI · 3 events in 3 counties and zones

A slow moving cold front produced heavy rain and flash flooding of smaller streams in Carbon, Chester and Berks Counties. This also led to main stem river flooding later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front produced heavy rain and flash flooding of smaller streams in Carbon, Chester and Berks Counties. This also led to main stem river flooding later that evening. Storm totals averaged two to three inches most of which fell within about two hours during the late afternoon on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 3:34 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 16, 3:34 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 PM EST THU NOV 16 2006

.SHORT TERM /REST OF TONIGHT/...
THE FORECAST HAS BEEN UPDATED TO ISSUE A WIND ADVISORY UNTIL 7 PM
FOR CENTRAL AND SOUTHERN AREAS. WINDS HAVE ALREADY BEEN OBSERVED
GUSTING TO 50 MPH AWAY FROM THE STRONG CONVECTION.

RNS

&&

.PREV DISCUSSION...
 /ISSUED 232 PM EST THU NOV 16 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ALL THINGS ARE CONTINUING ACCORDING TO PLAN PER PREVIOUS FCSTS
EXCEPT THAT THE PCPN SHOULD BE ENDING A BIT EARLIER THAN THOUGHT.
THEREFORE, THE FLASH FLOOD WATCH EXPIRATION HAS BEEN SHORTENED A COUPLE
HOURS TO 9 PM. EVEN THIS MAY BE TOO LATE AS THE BACK EDGE OF THE
HEAVY PCPN CONTINUES TO PROGRESS EAST AND WAS OVER WESTERN PA TO
WESTERN VA.

UNTIL THE FRONT ASSOCIATED WITH THE DRYING MOVES THROUGH, LINES OF
VERY HEAVY RAIN AND TSTMS WILL CONTINUE TO FORM AND MOVE RAPIDLY
NORTH WITH THE STRONG JET ALOFT. THE UPPER LOW IN THE TENN VALLEY
WILL LIFT NE THROUGH THE GREAT LAKES AS IT OPENS UP. DUE TO ITS
CONFIGURATION IT IS NEGATIVELY TILTED AS IT LIFTS OUT CAUSING THE
EVENTUAL COLD FRONTAL PASSAGE TO COME IN FROM THE SW.

DUE TO THE STRONG JET ALOFT POSSIBLY MIXING DOWN WITH TSTMS ALONG
WITH SHEARING AT THE SFC WITH WINDS GOING FROM SE TO SW, THERE
IS THE RISK FOR A TORNADO AND THAT IS WHY THE TORNADO WATCH HAS
BEEN ISSUED.

RAPID DRYING SHOULD BE COMING IN FROM THE SW AND THEN THE W BY
MIDNIGHT. IT WILL BE WINDY UNTIL THE FRONT MOVES THROUGH AS THE
STRONGEST WINDS ARE IN THE WARM AIR AHEAD OF THE FRONT. AFTER
MIDNIGHT, WINDS WILL BE MUCH WEAKER, BUT A BREEZE WILL CONTINUE
WITH THE COLD ADVECTION.

FOR FRIDAY...WHATEVER IS LEFTOVER FROM THE UPPER TROUGH MOVES
THROUGH. HOWEVER, MOISTURE IS LIMITED AS IT CROSSES, SO ONLY
PARTLY TO MOSTLY CLOUDY SKIES ARE FORECAST AND NO PCPN.
TEMPERATURES WILL BE MUCH COOLER THAN TODAY, BUT STILL A BIT ABOVE
NORMAL.

FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE DRY WITH SEASONABLE
TEMPERATURES. THERE ARE SOME WEAK UPPER TROUGHS MOVING THROUGH
DURING THIS PERIOD, BUT WITH THE WEAK LOW LVL COLD ADVECTION AND DRY
AIR IN THE BLYR MEASURABLE PCPN WILL BE HARD TO COME BY ALTHOUGH
ISOLATED SHOWERS CANNOT BE RULED OUT.

LONG TERM /SUNDAY THROUGH THURSDAY/...
FOLLOWING THE HPC PROGS, HIGH PRESSURE FROM THE PLAINS BUILDS EAST
OVER THE REGION MAINTAINING SLIGHT COOLER THAN NORMAL TEMPERATURES
AND DRY WEATHER.

AVIATION...
A VERY ROUGH DAY FOR GENERAL AND COMMERCIAL ALIKE JUDGING FROM THE
PIREPS. THE PRE-FRONTAL STORMS ARE LINED UP FROM NRN PA SOUTH TO
NORTH CAROLINA. 100SM EITHER SIDE OF THE LINE CONDITIONS ARE MVFR TO
IFR. WHERE IT IS VFR, THE WIND IS A SIGNIFICANT FACTOR AT THE
SURFACE AND UP THROUGH THE FIRST COUPLE THOUSAND FEET.
WINDSHEAR(SPEED)IS NOTED IN THE TAFS WITH VELOCITIES AT 2,000 FROM
150/170 DEG AT 50 KTS. THIS WILL CONTINUE UNTIL LINE MOVES THROUGH
THIS EVENING. BY 00Z THE PRIMARY LOW IS NORTH OF LAKE ONTARIO WITH A
SOUTHERLY GRADIENT ACROSS THE REGION. THE WINDS TAPER OFF IN THE
EVENING THEN SWITCH TO THE SW AND WEST LATER TONIGHT. CLOUDS AND
VSBYS ON THE BACK SIDE OF THE EVENING EVENT SHOWS RAPIDLY IMPROVING
CONDITIONS FROM W TO E. ONLY ADVICE AT THIS TIME IS TO INSURE TAUGHT
TIE DOWN LINES WITH THE POTENTIAL FOR DAMAGING WINDS THAT WILL
PROBABLY BE ACCOMPANIED BY THE HEAVIEST DOWNPOURS. SVR WX WATCH
BOXES ARE UP FOR PARTS OF THE MIDDLE ATLANTIC COAST. PLEASE SEE THE
WEB SITE OF THE STORM PREDICTION CENTER AT WWW.SPC.NOAA.GOV FOR MORE
SPECIFIC DETAILS.

MARINE...
VERY ROUGH CONDITIONS TODAY WITH A STRONG SOUTHEAST TO SOUTH WIND
AND RAPIDLY BUILDING SEAS. SEAS OFF AVALON NJ ARE 5.5 FT, LONG BEACH
ISLAND 5.2 FT AND BETHANY BEACH DELAWARE 5 FT. BUOY 44009 IS UP TO 8
FT. THE WINDS ARE GUSTING ON THE BEACH TO 30 KNOTS. SMALL CRAFT
ADVISORY TO REMAIN UP UNTIL TOMORROW AND A TORNADO WATCH REMAINS IN
EFFECT UNTIL 6 PM FOR SOUTHERN NJ AND DELAWARE COASTAL WATERS
INCLUDING DELAWARE BAY. THE LOW PRESSURE MOVES NORTHEAST DAMPENING
THE GRADIENT LATE FRIDAY AND OVER THE WEEKEND AS HIGH PRESSURE
BUILDS INTO THE COASTAL WATERS.

TIDES...
SO FAR NO PROBLEM WITH THE TIDES. THE ADVISORY WILL REMAIN UP FOR
THE EASTERN CHESAPEAKE SHORE. TOLCHESTER IS READING 3.0 FT WHICH IS
A HALF FOOT UNDER MINOR TIDAL FLOODING. EXPECT TO SEE THE DEPARTURE
TO CONTINUE UPWARD WITH THE HIGH TIDE OCCURRING AT 437 PM. EXPECT TO
SEE THE TIDE TOP OFF BETWEEN 3.8 AND 4.2 FT WITH THE WINDS STILL
FORECAST TO INCREASE. THE WINDS ON THE CHESAPEAKE BAY ARE FAVORABLE
FOR INCREASING THE TIDAL DEPARTURES, BLOWING FROM THE SOUTH AND
SOUTHEAST AT 30 TO 35 KTS.

HYDROLOGY...THE BIGGEST THREAT OF FLOODING IS FROM TORRENTIAL
DOWNPOURS IN THE NARROW LINES OF TSTS THAT FORM. WITHIN THESE
AREAS 1-2 INCHES IN AN HOUR MAY FALL. THESE LINES COULD
TEMPORARILY TRAIN, BUT AS THE FRONT PROGRESS TO THE EAST, A LONG
PERIOD OF TRAINING IS NOT EXPECTED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 9 PM
     THURSDAY.
  ...WIND ADVISORY FOR PAZ067>071 UNTIL 7 PM THURSDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015-017>019 UNTIL
     9 PM THURSDAY.
  ...WIND ADVISORY FOR NJZ009-010-012>027 UNTIL 7 PM THURSDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 9 PM THURSDAY.
  ...WIND ADVISORY FOR DEZ001>004 UNTIL 7 PM THURSDAY.
MD...COASTAL FLOOD ADVISORY FOR MDZ008-012-015-019-020 UNTIL 7 AM
     FRIDAY.
  ...FLASH FLOOD WATCH FOR MDZ008 UNTIL 9 PM THURSDAY.
  ...WIND ADVISORY FOR MDZ008-012-015-019-020 UNTIL 7 PM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL 4 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL NOON FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 7 AM SATURDAY.
&&
Hazardous weather outlook, Nov 16, 11:33 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1133 AM EST THU NOV 16 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-171645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1133 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH, FLASH FLOOD WATCH, AND COASTAL FLOOD ADVISORY
HAVE BEEN ISSUED FOR PORTIONS OF THE REGION. PLEASE SEE LATEST
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT FOR THE OCCURRENCE OF SEVERE WEATHER THIS
AFTERNOON AND EVENING. ANY SEVERE WEATHER REPORTS AS WELL AS
REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE GREATLY APPRECIATED.

EBERWINE/RNS

In the hours before

Special weather statement, Nov 16, 3:28 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 PM EST THU NOV 16 2006

PAZ060-162230-
BERKS-
INCLUDING THE CITY OF...READING
328 PM EST THU NOV 16 2006

...STRONG WINDS AND HEAVY SHOWERS WILL MOVE THROUGH BERKS COUNTY
PENNSYLVANIA ESPECIALLY THE WESTERN HALF THROUGH 415 PM...

AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL MOVE
NORTH-NORTHEASTWARD AROUND 30 MILES AN HOUR THROUGH WESTERN BERKS
COUNTY DURING THE NEXT HOUR. ALTHOUGH WINDS ARE NOT EXPECTED TO
REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS GUSTING UP TO
40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN.

IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING
OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS
SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW
THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 7:00 PM.
Special weather statement, Nov 16, 4:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EST THU NOV 16 2006

PAZ054-170000-
CARBON-
INCLUDING THE CITY OF...JIM THORPE
400 PM EST THU NOV 16 2006

...STRONG WINDS AND HEAVY SHOWERS WILL MOVE THROUGH CARBON COUNTY
PENNSYLVANIA ESPECIALLY THE WESTERN PART THROUGH 500 PM...

AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL MOVE
NORTH-NORTHEASTWARD AROUND 30 MILES AN HOUR THROUGH CARBON COUNTY
DURING THE NEXT HOUR, ESPECIALLY OVER WESTERN PORTIONS. ALTHOUGH
WINDS ARE NOT EXPECTED TO REACH SEVERE LIMITS OF 58 MILES AN HOUR
OR MORE, WINDS GUSTING UP TO 40 MILES AN HOUR COULD CAUSE TREE
LIMBS TO COME DOWN, AND EVEN SOME OF THE WEAKER, DISEASED, OR
SHALLOW-ROOTED TREES. THIS COULD CAUSE ISOLATED POWER OUTAGES.
SCATTERED TREE AND POWER LINES WERE DOWNED IN BERKS COUNTY
BETWEEN 3:00 AND 4:00 PM.

IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING
OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS
SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW
THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 7:00 PM.
Special weather statement, Nov 16, 4:04 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EST THU NOV 16 2006

PAZ060-067-170000-
BERKS-CHESTER-
INCLUDING THE CITIES OF...READING...WEST CHESTER
404 PM EST THU NOV 16 2006

...STRONG WINDS AND HEAVY SHOWERS WILL MOVE THROUGH BERKS AND
CHESTER COUNTIES PENNSYLVANIA THROUGH 500 PM...

AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL MOVE
NORTH-NORTHEASTWARD AROUND 30 MILES AN HOUR THROUGH CHESTER AND BERKS
COUNTIES DURING THE NEXT HOUR. EVEN THOUGH WINDS ARE NOT EXPECTED
TO REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS GUSTING
UP TO 40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN, AND
EVEN SOME OF THE WEAKER, DISEASED, OR SHALLOW-ROOTED TREES. THIS
COULD CAUSE ISOLATED POWER OUTAGES. LAW ENFORCEMENT OFFICIALS
REPORTED THAT SCATTERED TREE AND POWER LINES WERE DOWNED IN BERKS
COUNTY BETWEEN 3:00 AND 4:00 PM.

IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING
OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS
SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW
THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 7:00 PM.
Special weather statement, Nov 16, 4:11 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
411 PM EST THU NOV 16 2006

MDZ008-012-015-019-020-162315-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...CENTREVILLE...
EASTON...DENTON
411 PM EST THU NOV 16 2006

...A LINE OF HEAVY SHOWERS AND STRONG WINDS GETTING READY TO MOVE
ACROSS CHESAPEAKE BAY...

A LINE OF HEAVIER SHOWERS AND GUSTY WINDS, EMBEDDED IN A LARGER AREA
OF PRECIPITATION, IS JUST ABOUT TO MOVE ACROSS CHESAPEAKE BAY.
THE LINE IS MOVING NORTH-NORTHEASTWARD AROUND 40 MILES AN HOUR AND
WILL MOVE ONTO THE EASTERN SHORE BY 445 PM. ALTHOUGH WINDS ARE NOT
EXPECTED TO REACH SEVERE LIMITS OF 58 MILES AN HOUR OR MORE, WINDS
GUSTING UP TO 40 MILES AN HOUR COULD CAUSE TREE LIMBS TO COME DOWN
AND EVEN SOME OF THE WEAKER, DISEASED, OR SHALLOW-ROOTED TREES.
THIS COULD CAUSE ISOLATED POWER OUTAGES.

IN ADDITION...HEAVY SHOWERS THROUGH THE RUSH HOUR WILL CAUSE PONDING
OF WATER ON ROADS AND LOWERED VISIBILITIES FOR MOTORISTS. DRIVERS
SHOULD SLOW DOWN AND USE EXTREME CAUTION UNTIL THESE SHOWERS AND FEW
THUNDERSTORMS MOVE THROUGH THE AREA THROUGH 6:00 PM.

KRUZDLO

The radar

The Philadelphia radar (KDIX), 152 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Berks

When
November 16, 4:35 PM EST to 6:30 PM EST
Where
Berks County, 1 mi SE of Wernersville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.320, -76.130

Flash flooding along the Cacoosing Creek occurred along and across Lincoln Drive in South Heidelberg Township. A vehicle became stuck on a flooded road in North Heidelberg Township. Other poor drainage flooding occurred throughout the county and run-off from the heavy rain led to flooding along parts of the Schuylkill River later that evening. Storm totals included 2.88 inchesin Mount Aetna, 2.46 inches in Vinemont, 2.43 inches in Bethel, 2.29 inches in Bernville, 2.02 inches in Wernersville, 1.74 inches in Reading and 1.60 inches in Shillington.

Flash Flood, Carbon

When
November 16, 5:00 PM EST to 7:00 PM EST
Where
Carbon County, Beaver Meadows to 5 mi SE of Jim Thorpe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.930, -75.900

Runoff from heavy rain led to flooding of streams in the central part of Carbon County in Franklin and Penn Forest Townships and also in Beaver Meadows Borough in the northwest part of the county. Sections of U.S. Route 209 and Maury Road were closed in Franklin and State Forest Townships. Storm totals included 2.04 inches in Lehighton.

Flash Flood, Chester

When
November 16, 5:30 PM EST to 7:30 PM EST
Where
Chester County, Honey Brook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.100, -75.920

Very heavy rain led to flooding of smaller streams in Honey Brook Township. The flooding inundated Beaver Dam Road in the township toward U.S. Route 30. The runoff led to flooding along parts of the West Branch of the Brandywine Creek later that evening. Storm totals included 2.24 inches in Honey Brook.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4245, 4246, 4247.